Hail, Burleson
- When
- March 18, 3:55 PM CST to 4:10 PM CST
- Where
- Burleson County, 4.13 mi WSW of Chreisman
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 30.570, -96.830
Marble to quarter sized hail lasted for around fifteen minutes.
Severe storms produced very large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe storms produced very large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 18, 2:20 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
320 PM CDT Sun Mar 18 2018
.DISCUSSION...
A weak upper level disturbance will approach SE TX this evening
and this feature may serve as a catalyst for scattered showers and
storms. So much is dependent on the capping inversion and whether
the cap holds or can break. SPC has expanded the slight risk for
severe storms into Houston, Trinity and Polk counties and has
brought the marginal risk down to Spring Creek. Will carry chance
PoPs this evening over the northeast zones where risk for strong
storms is highest and taper PoPs lower to the southwest. At this
time, feel capping inversion will hold but confidence is low.
Low pressure in the lee of the Rockies will move east tonight. A
dry line over West Texas will also move slowly east tonight and the
two features will eventually phase and and serve as a focus for
scattered showers late tonight into very early Monday. The front
will clear the coast around 15z and much drier air will filter
into the region in the wake of the boundary. Sea fog will again be
possible over the near shore waters and adjacent bays tonight.
High pressure will build into the plains on Monday and very dry
air will be present over the CWA. RH values will likely fall below
20 percent over much of the region. Winds will be strongest over
the northwest zones and a Fire Weather Watch has been issued for
areas generally north of a Columbus to Hempstead to Madisonville
line for Monday afternoon. A secondary surge of cooler air will
bring an increase in northwest winds on Tuesday but high temperatures
will be cooler and RH values will be higher so the risk for fire
weather should decrease a bit.
Rest of the week into next weekend looks nice and quiet. Surface
high pressure will settle over SE TX on Wednesday and move east
of the area on Thursday. Onshore winds will return on the back
side of the retreating high and low level moisture will gradually
increase. The upper flow stays mainly W-NW through the week as
weak upper level ridging expands over Texas. A gradual warming
trend is expected toward the end of the week with maybe some light
warm air advection showers on Fri/Sat. 43
&&
.MARINE...
A slight strengthening and veering to this recently weak onshore
flow tonight into early Monday morning. A weak cold frontal passage
is slated for early to mid Monday morning. Just downstream of this
front there will be periods of returning sea fog...locally dense.
Areawide visibilites will likely dropping to under 2 miles to
locally under a mile through the overnight hours across the
nearshore Gulf waters...bays and local intercoastal waterways. A
secondary frontal passage early Tuesday morning will veer winds
around to the west northwest and strengthen them to sustained
Caution levels...Advisory in gust...through Wednesday morning (over
the far offshore waters). Backing high pressure moving into the
lower Mississippi River Valley at mid week will swing winds around
to onshore by late Wednesday. 31
.FIRE...
The passage of two cold fronts within the next 48 hours...both early
tomorrow and on Tuesday morning...will advect in a much drier
northerly air mass. Antecedent conditions will be of
moderate/elevated fire weather danger as northern county 100 hour
fuel moisture (grasses) is around 15% or slightly under. A Fire
Weather Watch has been issued for the northwestern counties of our
forecast area from late Monday morning through the afternoon hours.
Northerly winds will be slightly stronger on Tuesday but...with
relatively cooler ambient temperatures...relative humidities will be
slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-
phase with Tuesday's stronger winds behind the reinforcing front. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 62 82 48 70 46 / 20 10 0 0 0
Houston (IAH) 69 85 50 72 50 / 30 10 0 0 0
Galveston (GLS) 68 82 57 71 59 / 20 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
for the following zones: Austin...Brazos...Burleson...
Grimes...Madison...Waller...Washington.
GM...NONE.
&&Hazardous Weather Outlook National Weather Service Houston/Galveston TX 326 PM CDT Sun Mar 18 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-192030- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 326 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible tonight northeast of a Madisonville to Livingston line as a weak upper level disturbance moves across the state. The primary severe weather hazard will be large hail. A capping inversion is in place, and if the cap holds, storms will NOT develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry air will move into Southeast Texas on Monday and humidity levels will fall below 20 percent. Elevated fire weather conditions will be possible as west winds increase to 15 to 20 mph. A Fire Weather Watch has been issued for Monday afternoon for areas northwest of a Columbus to Hempstead to Madisonville line. Elevated fire weather conditions will remain possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening if strong storms develop. GMZ330-335-350-355-370-375-192030- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 326 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Sea fog will be possible tonight and visibility could drop below a mile at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT SUN MAR 18 2018
TXZ195-196-182200-
Brazos TX-Burleson TX-
433 PM CDT SUN MAR 18 2018
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BURLESON AND WESTERN
BRAZOS COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanglewood, or near Lexington, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Caldwell and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3073 9663 3051 9654 3043 9685 3043 9687
3046 9688 3046 9690 3047 9691 3049 9690
3050 9691 3051 9690 3054 9692 3054 9694
3056 9696
TIME...MOT...LOC 2132Z 251DEG 33KT 3049 9698The Ft Hood radar (KGRK), 56 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
26 hail, 6 thunderstorm wind. Local standard time, as filed.
Marble to quarter sized hail lasted for around fifteen minutes.
Dime to quarter sized hail was reported about two miles northwest of Caldwell Municipal Airport.
Baseball to softball sized hail occurred in and around the Sheriff's office.
Grapefruit to softball sized hail was observed.
Penny sized hail was reported.
Golf ball sized hail was reported.
Ping pong ball sized hail was reported.
Ping pong ball to tea cup sized hail was reported.
Hail up to quarter sized was reported.
Quarter sized hail was reported.
West southwest to east northeast moving thunderstorms produced strong winds that snapped or downed numerous one to three foot diameter trees and caused damage to area roofs and power lines.
Golf ball sized hail was reported.
There was residential home roof damage with 1 to 3 foot diameter trees snapped off or uprooted.
Quarter to golf ball sized hail was observed.
A carport cover and hay ring were blown over.
Nickel sized hail was observed.
Dime to nickel sized hail was observed.
Numerous trees were downed on homes and surrounding structures, including power lines.
Pea to penny sized hail was observed.
Golfball sized hail was reported along the eastern shores of Lake Livingston.
Strong winds and hail damaged the siding and windows of a home.
Pea to nickel sized hail was observed.
Nickel sized hail was observed.
Quarter to golf ball sized hail was observed.
Nickel sized hail was observed.
Nickel to quarter sized hail was observed.
Half dollar sized hail was reported on FM 350 North.
Quarter sized hail was reported.
Dime to nickel sized hail was observed near the Enchanted Oaks area.
Quarter sized hail was observed.
Quarter sized hail was observed.
Trees were downed across the north central parts of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738717, 738719, 738722, 739228, 739173, 739174, 739175, 739176, 739177, 739178, 739233, 739179, 739180, 739209, 739210, 739211, 739212, 739213, 739214, 739215, 739216, 739217, 739218, 739219, 739220, 739221, 739222, 739223, 739224, 739225, 739226, 739227.